Jump to content
2019 Nursing Salary Survey Read more... ×
cjl_RN cjl_RN (Member)

Diastat for the seizure student

School   (558 Views 13 Comments)
5 Likes; 1,008 Visitors; 66 Posts
If you find this topic helpful leave a comment.
advertisement

I questioned myself yesterday. I have been a nurse for 8 years. First year of school nursing. 

I was called down to md lunchroom to bring this students Diastat. Little history of this student she is nonverbal- autistic, CP. she functions like probably a 1 year old. 

She has a history of complex partial seizures where she will cross her legs, breathe heavy, and stare off. This is changed since she is now off lamictal and on depakote. Her seizures have change to atonic seizure where all of a sudden she will stiff up and head will drop or Loose balance and fall. 

Mother doesn’t seem concerned she let the doctor now and he is doing bloodwork on her to check her depakote level.

When I was called down to the lunchroom to bring her Diastat they said she had a 2 mins seizure approx of head drop then lethargic. No convulsions. 

She has an order for Diastat if the “seizure” last longer than 5 minutes. 

My question- Diastat is a smooth muscle relaxer for more of a severe tonic clonic seizure, correct? It’s used to stop and relax the muscles. Why would I give it to her In the lunchroom for that type of seizure?

Educated me more on Diastat and what seizures require it! 

 

Edited by cjl_RN

Share this post


Link to post
Share on other sites

I would get some clarification from the MD and parent as to the type of seizures they are currently having and what, if any changes, need to be made to the ECP. If it was 2 minutes (and not 5) then you were OK not to give. Hopefully, if a student is in a full-blown seizure that is lasting 5 or more minutes, others have cleared the area to provide privacy, and giving Diastat is not an issue for privacy concerns. If they need it, they need it.

Share this post


Link to post
Share on other sites

I have two students who have very different types of seizures and both of their Diastat orders are for "any seizure lasting >5 minutes".  I had to give Daistat for the first time in the Fall and by the time I got up there (I was 4 floors away) I had to go by the teacher guessing it had already been five minutes.  Better safe than sorry and it took me a couple minutes just to open the package, clear the area, put on the gloves, lube, get the student's pants down and get him in the correct position, etc.  Seizure stopped within a minute after I administered it.  My motto with Epi pens, Diastat, etc. is better to give than sit there and question.  Get clarification from the MD if it is ANY seizure activity, or a specific type of seizure activity.

Share this post


Link to post
Share on other sites

The diastat seems to be the go-to for all "status epiletticus" no matter the seizure type.  I have seen intranasal versed used as well, but in my limited experience with it, it didn't work any better for the student than the diastat.  I think we were waiting out the 20 minute seizures no matter what, probably, as the OP pointed out, because those types of meds don't really work on that type of action.  

I agree with Nutmeggern, clarify the order if need be.  most seizure action plans are pretty boiler plate for diastat at 5 minutes, but if you have something different written or feel this student needs something different, there is no harm in calling.  

Share this post


Link to post
Share on other sites

Ditto to the contributions above...I've yet to see MD "school" orders specifying what particular seizure activity to treat. Although there is a history of a particular seizure activity, you can never predict it to remain the same or evolve into some other seizure activity; hence the "blanket" treatment order. 

Share this post


Link to post
Share on other sites

So...she's had a change in the type and severity of the seizures, and the parent remains unconcerned? Hmmm. My spidey senses don't like that.

Diastat is efficacious but not benign. If I did not have another choice (if the seizure activity lasted longer than 5 minutes) I would give it in the lunch room....but there are so many things that make me flinch about that scenario.

Is she actively seizing and then does she have an extended and predictable post-ictal period? In the post-ictal period I'd be tempted to wheelchair the student somewhere (anywhere) else. We're not supposed to move a post-ictal student until they're alert, but getting the student somewhere a little more private (even a classroom) so that you can monitor BP and heart rate after the med (not to mention privacy to give the med) might outweigh that concern.

If the seizure lasts longer than 5, EMS is on the way anyway, right? That's our policy. So you're getting backup. We are not instructed to do vitals q 5 with diastat but I do (in reality, that's one set of vitals and EMS comes in).

Share this post


Link to post
Share on other sites
advertisement
10 hours ago, OldDude said:

Ditto to the contributions above...I've yet to see MD "school" orders specifying what particular seizure activity to treat. Although there is a history of a particular seizure activity, you can never predict it to remain the same or evolve into some other seizure activity; hence the "blanket" treatment order. 

Old Dude- If Diastat is smooth muscle relaxer to stop convulsions why would it need to be given for a student who has a seizure that is not convulsing? But a head drop, or starring. I thought the reason it was given is to relax the body to stop the convulsions so adequate oxygen blood flow etc gets to the brain and body. I feel like if I am giving it for a student starring or atonic seizure I would be almost worsening the condition. Your right the order is generic for “seizure” none of my state the specific seizure type. 

 

Share this post


Link to post
Share on other sites
9 hours ago, ruby_jane said:

The parent not being overly concerned doesn’t strike me as odd. As she is a very educated lady and works for the district. Her daughter has he seizures since a very young age. The lunchroom was cleared out. She almost always refuses vitals. As she fights even shortly after post ictal. The whole situation is difficult. I am just trying to wrap my head around why I would give Diastat a smooth muscle relaxer to a student who has starring seizures,  atonic , or complex partial. The reason Diastat is given is to relax the body to allow adequate oxygen and blood flow to the brain and vital organs. Idk if that’s the case with these other seizures. I feel almost the Diastat would worsens the students LOC. I may try to make a call to children’s to talk to the neurology department to get an overview over this. Like I said it’s my first year and I’m learning, but I still can’t wrap my head around it. 

 

Share this post


Link to post
Share on other sites
1 hour ago, cjl_RN said:

Old Dude- If Diastat is smooth muscle relaxer to stop convulsions why would it need to be given for a student who has a seizure that is not convulsing? But a head drop, or starring. I thought the reason it was given is to relax the body to stop the convulsions so adequate oxygen blood flow etc gets to the brain and body. I feel like if I am giving it for a student starring or atonic seizure I would be almost worsening the condition. Your right the order is generic for “seizure” none of my state the specific seizure type. 

 

I think it's the old cliche..."part of something is better than part of nothing." The correct dose of valium isn't going to harm the patient, regardless...doing nothing, outside of the hospital setting and close MD scrutiny, lends the possibility of anything developing. Don't try to overthink it. If you're unsure, clarify the MD order and go with it.

Share this post


Link to post
Share on other sites

I have Seizure Action Plans from the doc for my students who have Diastat. Only one student's plan clarifies that it is for generalized, tonic-clonic type seizures due to the student having very frequent absence seizures. 

Share this post


Link to post
Share on other sites

Benzodiazepines also work on GABA receptors to inhibit neuro firing so it has efficacy in most types of seizures.

Share this post


Link to post
Share on other sites

I am going to try to call and I will update everyone.  Seems this is a very gray area. 

Share this post


Link to post
Share on other sites
×